| Comment Record|
Dr. Sidney Wolfe ||
2003-04-04 16:45:21 |
Public Citizen Health Research Group |
Consumer Group |
| Comments for FDA General |
1. General Comments
Comments by Sidney M. Wolfe, MD
Director, Public Citizen’s Health Research Group
On Federal Register Notice concerning Ephedra Alkaloids
Extension of Docket 95N-0304
Is the FDA Part of the Public Health Service or
The Ephedra Industry Survival Service?
For an agency that promised, for months, that definitive action concerning ephedra alkaloids would be taken upon completion of the Rand review, the lack of definitive action in the March 7 Federal Register Notice represents a pitiful reminder of how beholden the Administration is to the death- and injury-dealing ephedra industry. First, asking the public to comment on whether the legal standard for banning ephedra alkaloids can be met; second, asking for comments on a warning label that, if read and adhered to would still predictably result in deaths and injuries since most of these adverse effects did not occur in those using higher doses or engaging in vigorous exercise; and, finally, asking for further evidence of the dangers of these products, are all delaying tactics that will guarantee further deaths and injuries in the interval between March 7 and the inevitable ban.
At the time of our September 2001 petition to the FDA to ban ephedra alkaloids (http://www.citizen.org/publications/release.cfm?ID=7053), there was already more than adequate evidence of unreasonable risk of harm when these products were used as recommended. Since then, other than what must be described as “more of the same”--additional deaths and disabling injuries that would not have occurred if there had been a ban 18 months ago--the legal standard continues to be met.
What follows is an explanation, based on medical and scientific articles published well before our petition and available to anyone at the FDA, about the relationship between ephedra alkaloids and arrhythmias.
In addition to well-documented cases of strokes, presumably related to the hypertension-inducing properties of ephedra, there have been a number of sudden deaths after using ephedra of young people with no history of cardiovascular problems, including some with structurally normal hearts at autopsy. The following example, which I have condensed from medical records and an autopsy report, exemplifies this problem:
A 37-year-old woman with no past medical history suddenly collapsed in April 2002. Since there was no abnormal autopsy finding, it was assumed that she died of a cardiac arrhythmia. At autopsy, there was no evidence of a heart attack, atherosclerosis or arteriosclerosis. The pharmacologic findings consisted of non-lethal (therapeutic) levels of ephedrine and pseudoephedrine (both are components of herbal ephedra) in her blood. She was 5”3, 110 pounds and was using a natural herbal energizer/diet supplement for weight loss.
The existence of such cases warrants a brief discussion of the mechanism, involving stimulation of cardiac cyclic AMP (cAMP), whereby drugs like ephedra alkaloids can cause arrhythmias.
Early evidence of the role of increased cardiac cAMP levels in causing arrhythmias showed that the perfusion of cAMP into isolated rat hearts decreased the threshold for ventricular fibrillation and that further lowering of the threshold occurred with the administration of a phosphodiesterase inhibitor, theophylline, which, like caffeine, increases tissue cAMP by inhibiting its breakdown. By 1980, experiments with intact pig hearts found that the infusion of beta adrenergic stimulants such as adrenaline or isoproterenol, which increase cardiac cAMP levels, “may play an important role in the initiation or perpetuation of ventricular tachycardia” and that the combination of such drugs and “cAMP and calcium ions may act via a common pathway to induce pacemaking activity [that can initiate ventricular arrhythmias] in the intact ventricular myocardium.” Subsequent human studies established that people with structurally normal hearts can experience exercise-induced ventricular tachycardia triggered by increased cAMP levels and that this can be stopped or prevented with beta blocking drugs that inhibit accumulation of cAMP. All of this is quite consistent with the arrhythmia-provoking properties of ephedra alkaloids.
The dangers of these products, combined with the attractiveness of products that allegedly improve fitness and strength, have led to a number of deaths and serious damage in people in the armed services. According to Navy Surgeon General Richard Nelson, “All three military services have documented medical cases where significant adverse events and deaths have occurred among active duty service members taking certain dietary supplements, specifically preparations containing ephedrine alkaloids.” This led to a Navy ban of the sale of ephedrine-containing dietary supplements from stores at Pearl Harbor and the Marine base at Kaneohe Bay. As the administration is aware, last August (2002) their sale was also banned in Army and Air Force commissaries and PX’s following reports of more than 30 deaths in active duty military personnel using these products.
Opie LH, Muller CA, Lubbe WF. Cyclic AMP and arrhythmias revisited. Lancet 1978;2:921-3
Podzuweit T. Catecholamine-cyclic-AMP-Ca2+-induced ventricular tachycardia in the intact pig heart.Basic Res. Cardiol.1980;75:772-779.
Lerman BB, Benardinelli L, West GA, Berne RM, DiMarco JP.Adenosine-sensitive ventricular tachycardia: evidence suggesting cyclic AMP-mediated triggered activity. Circulation 1986;74:270-280.
Announcement of recent Army/Air Force worldwide ban of sale of ephedra-containing products in military exchanges. A similar memo was sent concerning the ban of sales in commissaries (these are different from exchanges). http://www.army.mil/usar/news/2002/08august/ephedra.html
Telephone conversation with Mike Heath, Pharm.D. Senior Pharmacist, U.S. Army, Consultant for the US Army Surgeon General, Washington DC.